Home » Frequently asked Questions on Health » Should a pregnancy be terminated if harmful drugs have been taken?

Should a pregnancy be terminated if harmful drugs have been taken?

Q: My sister is around 3 months pregnant. She had a problem of high blood pressure. She was prescribed Losar for this. She had this medicine for 10 weeks and then after knowing that Losar is harmful during pregnancy from the net, she went back to the doctor with adequate documents and the doctor changed the medicine to Nicardia. Now another cardiologist has suggested that she terminate the pregnancy because Losar may have caused problems in the development of the kidney of the baby, which cannot be detected before 20 months. The internal examination shows perfect heartbeat of the fetus. What should she do now? Should she terminate the pregnancy or not?

A:Losar is the brand name of a medicine called losartan. Its use during pregnancy is legally, clinically and scientifically prohibited. Animal studies have shown that losartan can cause injury and death to the developing foetus as well as the new-born baby. Its major effect is on the kidney of the fetus but kidney development occurs during the 2nd trimester (i.e. from the end of 3rd month onwards). Thus the greatest risk is during the second and third trimester. The risk in the first three months is not very high. Nicardia is the brand name of a medicine called nifedipine. Its use during pregnancy is legally, clinically and scientifically banned. In fact its use in women of child bearing age, even if not pregnant, is also not allowed. Animal studies have shown that nifedipine can be toxic to the foetus and cause malformations of the baby. Nifedipine is also prohibited for use in breast-feeding mothers. It should also not be used by men wanting to father a baby since it has adverse effect on sperms. The only medicine that is safe during pregnancy is methyldopa (sold under the brand name of Alphadopa by Wockhardt). The dose is 250 mg 2-3 times daily depending on response. The patient should consult a competent, well-informed gynaecologist - and not any other specialist with regard to the continuation of pregnancy since clinical examination is necessary to come to a final conclusion. As per our judgement, since losartan was taken during the first trimester, the risk is minimal. However the patient MUST immediately discontinue Nicardia because it is no better and possibly worse than Losar.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------